Article Text

PDF

Letter
Iloprost-induced rash
  1. R S Finn1,
  2. L Beckert2,
  3. R Troughton3
  1. 1
    Canterbury District Health Board, Respiratory Department, Christchurch Hospital, Christchurch, New Zealand
  2. 2
    Canterbury District Health Board, Respiratory Laboratory, Christchurch Hospital, Christchurch, New Zealand
  3. 3
    Canterbury District Health Board, Cardiology Department, Christchurch Hospital, Christchurch 8011, New Zealand
  1. Correspondence to Dr L Beckert, Canterbury District Health Board, Respiratory Laboratory, 4th Floor, Riverside Block, Christchurch Hospital, Christchurch 8011, New Zealand; Lutz.Beckert{at}cdhb.govt.nz

Statistics from Altmetric.com

We report a 59-year-old woman with a background history of CREST syndrome (calcinosis, Raynaud phenomenon, (o)esophageal dysmotility, sclerodactyly and telangiectasia) and secondary pulmonary hypertension who presented with a bilateral lower limb vasculitic rash.

A couple of weeks earlier she had been initiated on nebulised iloprost (Ventavis; Bayer New Zealand, Auckland, New Zealand) for progression of her pulmonary hypertension while on treatment with Sildenafil. She started on 20 μg three times a day, increasing every 3 days to a total of 20 μg every 4 h. Within a few days of reaching the maximum dose she developed a painful vasculitic rash over both lower limbs, which did not respond to analgesia and emollients (see fig 1). The dose of iloprost was reduced slowly over a couple of weeks to 15 μg three times a day. During this time, the rash improved considerably.

Figure 1

Iloprost-induced vasculitic rash.

Unfortunately, she continued to deteriorate and was admitted to hospital profoundly hypoxic. Oxygen therapy and diuretics were increased with minimal effect. The decision was made to re-challenge with an increased dose of iloprost, hoping that dual therapy with appropriate dosing may ameliorate her pulmonary hypertension.

After only two doses at 20 μg, the rash recurred dramatically and became intolerable. On reducing the iloprost dose to 15 μg, the rash again improved. She was discharged home with assistance from palliative care and died a week later.

Iloprost is a stable analogue of prostacyclin which is synthesised in the vascular endothelium, and it shows a pharmacological profile similar to that of endogenous prostacyclin. Its vasodilating effects are used clinically to treat moderate to severe pulmonary hypertension.1

Various side effects of iloprost have been reported, including flushing, dizziness, cough, headache, spasm of the jaw muscles, back pain, vomiting and diarrhoea.

Bleeding events were common in clinical trials, especially in patients also taking anticoagulants.2 Iloprost is known to interfere with platelet aggregation; however, this effect is more common and more pronounced with intravenous use.3 Of note, our patient did not develop thrombocytopenia.

Cutaneous drug reactions are common, with an incidence of 2–3% in hospital patients. Almost any drug can cause rash; most common are antibiotics and non-steroidal anti-inflammatory drugs (NSAIDs). Drug-induced small vessel vasculitis (or hypersensitivity vasculitis) is rarer. This is generally limited to the skin, but can occur as an element of a systemic illness. The rash is purpuric, palpable and occurs in dependent areas. Biopsies show a cellular infiltrate of small vessels often with leucocytoclasis. The most common causes are drugs and infection.4

Adverse drug reactions can be difficult to diagnose, and scoring systems may help.5 In our patient the vasculitic rash appeared after initiation of iloprost and improved when the dose was reduced. More importantly, it deteriorated with a repeat drug challenge. This gives a high probability of a drug reaction. In a different clinical scenario, cessation of the drug may well result in complete resolution of the rash.

To our knowledge, this is the first reported case of iloprost-induced vasculitic rash. The precise mechanism and frequency are unknown. Clinicians should be aware of this potential adverse effect, and the drug should be reduced or stopped if possible.

Acknowledgements

We thank the patient and her family, and the Medical Illustration Department, Canterbury District Health Board.

REFERENCES

View Abstract

Footnotes

  • Competing interests None.

  • Provenance and Peer review Not commissioned; externally peer reviewed.

  • Patient consent Obtained.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.